Log terminal singularities, platonic tuples and iteration of Cox rings


Looking at the well understood case of log terminal surface singularities, one observes that each of them is the quotient of a factorial one by a finite solvable group. The derived series of this group reflects an iteration of Cox rings of surface singularities. We extend this picture to log terminal singularities in any dimension coming with a torus action of complexity one. In this setting, the previously finite groups become solvable torus extensions. As explicit examples, we investigate compound du Val threefold singularities. We give a complete classification and exhibit all the possible chains of iterated Cox rings.

This is a preview of subscription content, log in to check access.


  1. 1.

    Altmann, K., Petersen, L.: Cox rings of rational complexity-one \(T\)-varieties. J. Pure Appl. Algebra 216(5), 1146–1159 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2.

    Artin, M.: On isolated rational singularities of surfaces. Amer. J. Math. 88(1), 129–136 (1966)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Arzhantsev, I., Derenthal, U., Hausen, J., Laface, A.: Cox Rings. Cambridge Studies in Advanced Mathematics, vol. 144. Cambridge University Press, Cambridge (2015)

    Google Scholar 

  4. 4.

    Arzhantsev, I.V., Gaifullin, S.A.: Cox rings, semigroups, and automorphisms of affine varieties. Sb. Math. 201(1–2), 1–21 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Barthel, G., Kaup, L.: Topologie des surfaces complexes compactes singuliéres. In: Sur la Topologie des Surfaces Complexes Compactes. Sémaire de Mathématiques Supérieures, vol. 80, pp. 61–297. Presses de l’Université de Montréal, Montreal (1982)

  6. 6.

    Bechtold, B., Hausen, J., Huggenberger, E., Nicolussi, M.: On terminal Fano 3-folds with 2-torus action. Int. Math. Res. Not. IMRN 2016(5), 1563–1602 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Brieskorn, E.: Rationale Singularitäten komplexer Flächen. Invent. Math. 4(5), 336–358 (1967/1968)

  8. 8.

    Brown, M.: Singularities of Cox rings of Fano varieties. J. Math. Pures Appl. (9) 99(6), 655–667 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  9. 9.

    Cox, D., Little, J.B., Schenck, H.K.: Toric Varieties. Graduate Studies in Mathematics, vol. 124. American Mathematical Society, Providence (2011)

    Google Scholar 

  10. 10.

    Dais, D.I.: Resolving 3-dimensional toric singularities. In: Bonavero, L., Brion, M. (eds.) Geometry of Toric Varieties. S’eminaires et Congrès, vol. 6, pp. 155–186. Société Mathématique de France, Paris (2002)

    Google Scholar 

  11. 11.

    Dolgachev, I.V.: On the link space of a Gorenstein quasihomogeneous surface singularity. Math. Ann. 265(4), 529–540 (1983)

    MathSciNet  Article  MATH  Google Scholar 

  12. 12.

    Donten-Bury, M.: Cox rings of minimal resolutions of surface quotient singularities. Glasg. Math. J. 58(2), 325–355 (2016)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    du Val, P.: On isolated singularities of surfaces which do not affect the conditions of adjunction. I-III. Math. Proc. Cambridge Philos. Soc. 30(453–465), 483–491 (1934)

    Article  MATH  Google Scholar 

  14. 14.

    Ebeling, W.: Poincaré series and monodromy of a two-dimensional quasihomogeneous hypersurface singularity. Manuscripta Math. 107(3), 271–282 (2002)

    MathSciNet  Article  MATH  Google Scholar 

  15. 15.

    Facchini, L., González-Alonso, V., Lasoń, M.: Cox rings of Du Val singularities. Matematiche (Catania) 66(2), 115–136 (2011)

    MathSciNet  MATH  Google Scholar 

  16. 16.

    Flenner, H., Zaidenberg, M.: Log-canonical forms and log canonical singularities. Math. Nachr. 254(255), 107–125 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Fulton, W.: Intersection Theory. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics, vol. 2, 2nd edn. Springer, Berlin (1998)

    Google Scholar 

  18. 18.

    Gongyo, Y., Okawa, S., Sannai, A., Takagi, S.: Characterization of varieties of Fano type via singularities of Cox rings. J. Algebraic Geom. 24(1), 159–182 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  19. 19.

    Hausen, J., Keicher, S.: A software package for Mori dream spaces. LMS J. Comput. Math. 18(1), 647–659 (2015)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Hausen, J., Herppich, E.: Factorially graded rings of complexity one. In: Skorobogatov, A.N. (ed.) Torsors, Étale Homotopy and Applications to Rational Points. London Mathematical Society Lecture Note Series, vol. 405, pp. 414–428. Cambridge University Press, Cambridge (2013)

    Google Scholar 

  21. 21.

    Hausen, J., Süß, H.: The Cox ring of an algebraic variety with torus action. Adv. Math. 225(2), 977–1012 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  22. 22.

    Hausen, J., Wrobel, M.: Non-complete rational \(T\)-varieties of complexity one. Math. Nachr. 290(5–6), 815–826 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Ishii, S.: Introduction to Singularities. Springer, Tokyo (2014)

    Google Scholar 

  24. 24.

    Kollár, J., Mori, S.: Birational Geometry of Algebraic Varieties. With the collaboration of C.H. Clemens and A. Corti. Translated from the 1998 Japanese original. Cambridge Tracts in Mathematics, vol. 134. Cambridge University Press, Cambridge (1998)

  25. 25.

    Liendo, A., Süß, H.: Normal singularities with torus actions. Tohoku Math. J. 65(1), 105–130 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Markushevich, D.G.: Canonical singularities of three-dimensional hypersurfaces. Math. USSR-Izv. 26(2), 315–345 (1986)

    Article  MATH  Google Scholar 

  27. 27.

    Newman, M.: Integral Matrices. Pure and Applied Mathematics, vol. 45. Academic Press, New York (1972)

    Google Scholar 

  28. 28.

    Orlik, P., Wagreich, P.: Algebraic surfaces with \(k^*\)-action. Acta Math. 138(1–2), 43–81 (1977)

    MathSciNet  Article  MATH  Google Scholar 

  29. 29.

    Reid, M.: Canonical 3-folds. Journées de Géometrie Algébrique d’Angers, Juillet 1979/Algebraic Geometry, Angers, 1979, pp. 273–310. Sijthoff & Noordhoff, Alphen aan den Rijn, Germantown (1980)

    Google Scholar 

  30. 30.

    Reid, M.: Minimal models of canonical 3-folds. In: Algebraic Varieties and Analytic Varieties. Adv. Stud. Pure Math., vol. 1, pp. 131–180. North-Holland, Amsterdam (1983)

  31. 31.

    Stanley, R.: A census of convex lattice polygons with at most one interior lattice point. Ars Combin. 28, 83–96 (1989)

    MathSciNet  MATH  Google Scholar 

  32. 32.

    Wemyss, M.: The \({\rm GL}(2,\mathbb{C})\) McKay correspondence. Math. Ann. 350(3), 631–659 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  33. 33.

    Wunram, J.: Reflexive modules on quotient surface singularities. Math. Ann. 279(4), 583–598 (1988)

    MathSciNet  Article  MATH  Google Scholar 

Download references


We would like thank the referee for carefully reading the manuscript and for many helpful remarks.

Author information



Corresponding author

Correspondence to Jürgen Hausen.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Arzhantsev, I., Braun, L., Hausen, J. et al. Log terminal singularities, platonic tuples and iteration of Cox rings. European Journal of Mathematics 4, 242–312 (2018). https://doi.org/10.1007/s40879-017-0179-8

Download citation


  • Log terminal singularities
  • Cox rings
  • Torus action of complexity one

Mathematics Subject Classification

  • 14L30
  • 14M25
  • 14B05
  • 13A05
  • 13F15